Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 293, NWS Shreveport, LA

July 6, 1997Nacogdoches County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 6, 1997, 1:54 PM CDT for Nacogdoches County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 1997, 1:54 PM CDT (18:54 UTC)
Expired
Jul 6, 1997, 3:00 PM CDT
In force
66 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Nacogdoches County, TX

The radar

The Shreveport radar (KSHV), 118 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 2:05 PM CDTThunderstorm Wind 60Garrison, TXSeveral trees and powerlines were toppled by high winds leading to power outages. Accidents were caused during the event including one car which hit a downed tree and a hay truck which jack-knifed trying to avoid hitting the car. No injuries were reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 061854 RRA
SVRSHV
TXC347-062000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
154 PM CDT SUN JUL 6 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  300 PM CDT
FOR THE FOLLOWING AREA...
 
IN EAST TEXAS
 
   ...NACOGDOCHES COUNTY
 
AT 152 PM CDT NATIONAL WEATHER SERVICE RADAR IN SHREVEPORT INDICATED A
SEVERE THUNDERSTORM LOCATED 10 MILES SOUTHWEST OF NACOGDOCHES MOVING
NORTHEAST AT 15 MPH. STRONG GUSTY WINDS...LARGE HAIL...DANGEROUS
LIGHTNING AND VERY HEAVY RAIN CAN BE EXPECTED WITH THIS SEVERE
THUNDERSTORM.
 
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.
 
4/10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:17 AM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 6, 10:17 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1015 AM CDT SUN JUL 6 1997

QUICK LOOK AT NEW MODELS...INDICATE UPPER LEVEL LOW/VORT MAX OVER
CENTRAL TX IS MOVING A LITTLE FASTER THAN PREVIOUS MODELS. COMPLEX OF
STORMS OVER NORTH TX HAS PRODUCED AN OUTFLOW BOUNDARY ACROSS EAST TX
AND OLD FRONTAL BOUNDARY EXTENDS SOUTHEAST LA TO BETWEEN LCH AND POE
TO NEAR CLL. ALL THESE SHOULD HELP FOCUS TSTMS THIS AFTN WITH DAYTIME
HEATING. MAY HAVE TO MAKE A FEW ADJUSTMENTS TO MONDAY...WITH FASTER
MOVEMENT OF SYSTEM...BUT WILL WAIT AND SEE ALL OF NEW DATA FIRST. SOME
MICROBURSTS ARE POSSIBLE THIS AFTN...SO WILL PROBABLY NEED TO WORD
FORECAST FOR WINDS STRONG AND GUSTY NEAR TSTMS. OTHERWISE ONLY A FEW
MINOR CHANGES TO CURRENT FORECAST.

IV

In the hours before

Special weather statement, Jul 6, 9:51 AM CDT, 4 hours 3 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-061545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
951 AM CDT SUN JUL 6 1997

A STRONG UPPER LEVEL STORM SYSTEM OVER NORTH CENTRAL TEXAS THIS
MORNING WILL MOVE SLOWLY EAST ACROSS THE FOUR STATE REGION TODAY
AND MONDAY. A WEAKENING COMPLEX OF STORMS AHEAD OF THIS SYSTEM
THIS MORNING WAS OVER THE EASTERN PORTIONS OF NORTH CENTRAL TEXAS.
AAT 950 AM THE LEADING EDGE OF THIS COMPLEX EXTENDED FROM WEST OF
PARIS TO WEST OF SULPHUR TO NEAR ATHENS.

AN OUTFLOW BOUNDARY FROM THIS COMPLEX WILL MOVE EAST INTO EAST TEXAS
THIS AFTERNOON AND SERVE AS A FOCUS FOR THUNDERSTORMS TO FORM ALONG.

THE AIRMASS OVER EAST TEXAS AND NORTH LOUISIANA IS MOIST AND
UNSTABLE. HOWEVER THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO
BE SEVERE. HOWEVER ISOLATED STORMS MAY PRODUCE STRONG MICROBURST
WINDS AND POSSIBLY HAIL ALONG WITH HEAVY RAINS. THE STORMS WILL BE
SLOW MOVING AND THE MAIN THREAT WILL BE HEAVY RAINS.

STORM SPOTTER AND EMERGENCY MANAGEMENT OFFICALS ARE NOT EXPECTED TO
BE ACTIVATED THIS AFTERNOON OR EVENING.

IV
Special weather statement, Jul 6, 9:53 AM CDT, 4 hours 1 minute before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-061545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
951 AM CDT SUN JUL 6 1997

A STRONG UPPER LEVEL STORM SYSTEM OVER NORTH CENTRAL TEXAS THIS
MORNING WILL MOVE SLOWLY EAST ACROSS THE FOUR STATE REGION TODAY
AND MONDAY. A WEAKENING COMPLEX OF STORMS AHEAD OF THIS SYSTEM
THIS MORNING WAS OVER THE EASTERN PORTIONS OF NORTH CENTRAL TEXAS.
AAT 950 AM THE LEADING EDGE OF THIS COMPLEX EXTENDED FROM WEST OF
PARIS TO WEST OF SULPHUR TO NEAR ATHENS.

AN OUTFLOW BOUNDARY FROM THIS COMPLEX WILL MOVE EAST INTO EAST TEXAS
THIS AFTERNOON AND SERVE AS A FOCUS FOR THUNDERSTORMS TO FORM ALONG.

THE AIRMASS OVER EAST TEXAS AND NORTH LOUISIANA IS MOIST AND
UNSTABLE. HOWEVER THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO
BE SEVERE. HOWEVER ISOLATED STORMS MAY PRODUCE STRONG MICROBURST
WINDS AND POSSIBLY HAIL ALONG WITH HEAVY RAINS. THE STORMS WILL BE
SLOW MOVING AND THE MAIN THREAT WILL BE HEAVY RAINS.

STORM SPOTTER AND EMERGENCY MANAGEMENT OFFICALS ARE NOT EXPECTED TO
BE ACTIVATED THIS AFTERNOON OR EVENING.

IV
Special weather statement, Jul 6, 9:54 AM CDT, 4 hours before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-061600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
954 AM CDT SUN JUL 6 1997

A STRONG UPPER LEVEL STORM SYSTEM OVER NORTH CENTRAL TEXAS THIS
MORNING WILL MOVE SLOWLY EAST ACROSS THE FOUR STATE REGION TODAY
AND MONDAY. A WEAKENING COMPLEX OF STORMS AHEAD OF THIS SYSTEM
THIS MORNING WAS OVER THE EASTERN PORTIONS OF NORTH CENTRAL TEXAS.
AT 950 AM THE LEADING EDGE OF THIS COMPLEX EXTENDED FROM WEST OF
PARIS TO WEST OF SULPHUR TO NEAR ATHENS.

AN OUTFLOW BOUNDARY FROM THIS COMPLEX WILL MOVE EAST INTO EAST TEXAS
THIS AFTERNOON AND SERVE AS A FOCUS FOR THUNDERSTORMS TO FORM ALONG.

THE AIRMASS OVER EAST TEXAS AND NORTH LOUISIANA IS MOIST AND
UNSTABLE. HOWEVER THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO
BE SEVERE. HOWEVER ISOLATED STORMS MAY PRODUCE STRONG MICROBURST
WINDS AND POSSIBLY HAIL ALONG WITH HEAVY RAINS. THE STORMS WILL BE
SLOW MOVING AND THE MAIN THREAT WILL BE HEAVY RAINS.

STORM SPOTTER AND EMERGENCY MANAGEMENT OFFICALS ARE NOT EXPECTED TO
BE ACTIVATED THIS AFTERNOON OR EVENING.

IV
Local storm report, Jul 6, 1:42 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
142 PM CDT SUN JUL 06 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1242 PM    KILGORE                   TX   WIND DAMAGE
07/06/97   GREGG                          TREES AND POWERLINES DOWN.

0110 PM    LONGVIEW                  TX   WIND DAMAGE
07/06/97   GREGG                          POWERLINE DOWN IN
                                          NORTHEAST LONGVIEW.

10
Local storm report, Jul 6, 1:46 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
142 PM CDT SUN JUL 06 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1242 PM    KILGORE                   TX   WIND DAMAGE
07/06/97   GREGG                          TREES AND POWERLINES DOWN.

0110 PM    LONGVIEW                  TX   WIND DAMAGE
07/06/97   GREGG                          POWERLINE DOWN IN
               \                           NORTHEAST LONGVIEW.

10

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:37 PM CDTSevere Thunderstorm WarningSHVGregg53 min
Jul 6, 1:07 PM CDTSevere Thunderstorm WarningSHVRusk53 min
Jul 6, 1:57 PM CDTSevere Thunderstorm WarningSHVAngelina63 min
Jul 6, 3:08 PM CDTSevere Thunderstorm WarningSHVSabine52 min
Jul 6, 3:16 PM CDTSevere Thunderstorm WarningSHVAngelina44 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.